Alert archive / Kentucky / Flash Flood Warnings in 2005

Flash Flood Warning 28, NWS Jackson, KY

August 19, 2005Martin County, Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 19, 2005, 6:41 AM EDT for Martin County, Pike County, Kentucky. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2005, 6:41 AM EDT (10:41 UTC)
Expired
Aug 19, 2005, 12:45 PM EDT
In force
6 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Martin County, KY, Pike County, KY

What was reported inside it

TimeReportWhereRemark
Aug 19, 7:40 AM EDTFLASH FLOODHatfield Station, KYMOBILE HOME AT ELEVATION 9 FEET ABOVE LICK FORK HAS WATER INSIDE TRAILER. LICK FORK HAS FLOODED ROADWAY WITH CARS WASHING DOWN HIGHWAY. HWY 468 HAS BIG TREE WASHED ACROSS ROAD.
Aug 19, 8:00 AM EDTFLASH FLOODCoalpoint, KYINTERSECTION OF HWY 2032 AND 1939 PERSON STRANDED IN CAR BY HIGH WATER. RESCUED.
Aug 19, 8:15 AM EDTFLASH FLOODInez, KYCOUNTYWIDE FLOODING WITH NUMEROUS ROADS IMPASSABLE AND CLOSED. COMMUNITIES INCLUDED ARE BLACKWALD, FROGPOND, BEAUTY, WOLFCREE, WHITE OAK, ROCKHORSE, PIGEON ROOST, SETZER BRANCH, AND CRUM BRANCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1060 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 191047
FFWJKL
KYC159-195-191645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
641 AM EDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARTIN COUNTY IN NORTHEAST KENTUCKY
  PIKE COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 1245 PM EDT

* AT 638 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM WELLS
  TO CONDER TO JAMBOREE...OR ALONG A LINE EXTENDING FROM 6 MILES
  NORTHWEST OF INEZ TO WILLIAMSON TO 13 MILES SOUTHWEST OF GILBERT
  CREEK. THE THUNDERSTORMS WERE MOVING SOUTHEAST AT 25 MPH.

* THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR...
  BRADBURY AND INEZ BY 650 AM EDT
  ANDY BY 700 AM EDT
  LOVELY...BEAUTY...BELFRY BY 705 AM EDT
  COALPOINT AND PILGRIM BY 710 AM EDT
  BOARD TREE BY 715 AM EDT

BASINS AFFECTED IN MARTIN COUNTY INCLUDE OLD ROAD FORK...WALNUT FORK...AS
WELL AS PIGEONROOST FORK. BASINS IN PIKE COUNTY MOST AFFECTED ARE SWINGE
CAMP BRANCH AND BIG CREEK.

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES OR MORE ARE POSSIBLE IN THE WARNED
AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3794 8283 3764 8246 3741 8214 3746 8192
      3770 8224 3800 8261

$$

ABE
2 follow-up statements
000 
WGUS73 KJKL 191233
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
830 AM EDT FRI AUG 19 2005

KYC159-195-191645-
MARTIN KY-PIKE KY-
830 AM EDT FRI AUG 19 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1245 PM EDT FOR PIKE AND 
MARTIN COUNTIES...

AT 820 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING CONTINUING THROUGH MUCH OF MARTIN COUNTY AND NORTHEAST PIKE 
COUNTY. 

ADDITIONAL RAINFALL AMOUNTS OF A HALF TO ONE INCH ARE POSSIBLE IN 
THE WARNED AREA THROUGH THE NEXT HOUR.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3780 8255 3764 8246 3738 8220 3753 8197
      3755 8211 3769 8230 3792 8247

$$

GREIF
000 
WGUS73 KJKL 191544
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1143 AM EDT FRI AUG 19 2005

KYC159-195-191553-
MARTIN KY-PIKE KY-
1143 AM EDT FRI AUG 19 2005

...THE FLASH FLOOD WARNING FOR PIKE AND MARTIN COUNTIES IS 
CANCELLED...

AT 1140 AM EDT LOCAL LAW ENFORCEMENT REPORTED THAT THE FLOOD WATERS 
HAD RECEDED IN PARTS OF PIKE AND MARTIN COUNTY. AS A RESULT...THE 
FLASH FLOOD WARNING IS CANCELLED. 

LAT...LON 3780 8255 3764 8246 3738 8220 3753 8197
      3755 8211 3769 8230 3792 8247

$$

GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:25 AM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 19, 3:25 AM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
325 AM EDT FRI AUG 19 2005

.DISCUSSION...

SHORT TERM (TODAY THROUGH SATURDAY)...UPPER LEVEL RIDGE CENTERED
OVER THE SE US WILL STRENGTHEN TODAY AND TOMORROW WITH SWRLY FLOW
HELPING TO ADVECT WARM TEMPS AND AMPLE MOISTURE INTO THE AREA.
RELEIF IS IN SIGHT HOWEVER AS A SHORTWAVE DIVING INTO THE SRN
CANADIAN PRAIRIE PROVINCES CONTINUES EWARD KNOCKING DOWN HEIGHTS
(AND TEMPS) OVER MOST OF THE NRN US INTO THE UPCOMING WORK WEEK.

EARLY THIS MORNING A WEAK BOUNDARY IS EVIDENT OVER THE NRN PORTION
OF THE CWA AND SHRA/TSRA ARE MOVING SE ALONG THIS WITH MORE UPSTREAM
OVER THE OH VALLEY. EXPECT MOST OF THE UPSTREAM ACTIVITY TO TRACK
MORE E THAN S BUT WITH THIS BOUNDARY NEARBY TODAY AND A MOIST
UNSTABLE AIRMASS OVERHEAD FELT COMPELLED TO RAISE POPS UP TO MAV MOS
GUIDANCE (50 POP NE/30 POP SW) FOR TODAY TAPPERING DOWN TONIGHT AS
BOUNDARY SHIFTS TO THE NE. NO REAL SIGNIFICANT TRIGGERS AROUND ON
SAT SO WILL KEEP LOW CHANCE POPS TO ACCOUNT FOR EXPECTED DIURNALLY
DRIVEN CONVECTION.

TEMPS ARE A TOUGH FORECAST TODAY WITH THE POSSIBILITY OF CONVECTION
HOLDING TEMPS DOWN IN SOME LOCATIONS. WILL KNOCK A DEGREE OR TWO OFF
OF INHERITED FORECAST DUE TO INCREASED POPS BUT WILL STILL STAY
ABOVE MAV MOS GUIDANCE AS H85 TEMPS SUPPORT TEMPS 90 TO 95. SIMILAR
H85 TEMPS TOMORROW WITH LESS CONVECTION AROUND SHOULD HELP TEMPS GET
A FEW DEGREES WARMER AND INHERITED GRIDS HAD THIS PAINTED WELL. HEAT
INDEX VALUES WILL APPROACH OR EXCEED 100 DEGREES OVER MUCH OF THE
AREA LATER TODAY AND AGAIN TOMORROW AFTERNOON AND WILL CONTINUE TO
HIGHLIGHT THIS IN THE HWO AND ZONES. WILL GO WITH PERSISTANCE FOR
OVERNIGHT LOWS GENERALLY IN THE 70 TO 75 DEGREE RANGE EACH NIGHT.

EXTENDED (SATURDAY NIGHT THROUGH THURSDAY)...FRONT IS PROGGED TO
MOVE THRU THE AREA OVERNIGHT SAT AND GENERALLY FOLLOWED THE GFS FOR
TIMING. MODELS ARE NOT REAL ENTHUSIASTIC WITH QPF WITH THE FRONT AND
IT IS COMING THRU AT AN UNFAVORABLE TIME OF DAY FOR CONVECTION BUT
THERE SHOULD BE A FAIRLY SOLID LINE OF SHRA/TSRA ASSOCIATED WITH IT.
LARGE SURFACE HIGH SETTLES IN THRU THE REMAINDER OF THE WEEK. ONLY
FLY IN THE OINTMENT MAY BE SOME LOW LEVEL MOISTURE AND VORTS COMING
DOWN IN THE NRLY FLOW AND DID UP SKY GRIDS A LITTLE MON BUT P/C
SHOULD COVER IT.

TEMPS ON SUN WERE BUMPED UP A FEW DEGREES AS BULK OF COOLER AIR
DOESN/T COME IN UNTIL A SECONDARY COLD FRONT MOVES THRU SUN
NIGHT/EARLY MON. REMAINDER OF THE EXTENDED LOOKED GREAT AND MADE NO
CHANGES.

&&

.PREV DISCUSSION...

936 PM EDT THU AUG 18 2005

00Z SURFACE ANALYSIS SHOWS WARM FRONT ACROSS SOUTHERN MI AND
NORTHERN OHIO. SURFACE BOUNDARY ALSO EVIDENT NEAR OHIO RIVER IN
NORTHEAST KY. LATEST SATELLITE SHOWS CONVECTION DEVELOPING PAST
COUPLE OF HOURS ACROSS NORTHERN MO IN THE VICINITY OF COLD FRONT.
CONVECTION HAS EXITED EASTERN KENTUCKY. POSSIBLE MCS DEVELOPMENT
OVER MISSOURI TONIGHT...BUT THIS WOULD TRACK EAST ACROSS IL AND
INDIANA...NOT AFFECTING ERN KY. WITH BOUNDARY STILL IN OUR VICINITY
HAVE DECIDED TO LEAVE A 20 POPS FOR TONIGHT RATHERN THAN DROP THE
MENTION COMPLETELY. UPDATED GRIDS AND RELATED PRODUCTS HAVE BEEN
ISSUED. WILL UPDATE THE HWO SHORTLY.

315 PM EDT THU AUG 18 2005

SHORT TERM...(TONIGHT THROUGH SUNDAY)

PASSING S/WS IN ZONAL FLOW ALONG WITH QUASI-STATIONARY FRONTAL
BOUNDARY DRAPED FROM S IL THROUGH E TN...HAS BEEN A BREEDING GROUND
FOR CONVECTIVE COMPLEXES. FIRST ONE IS JUST ABOUT OUT OF THE AREA IN
THE EAST...HOWEVER SECONDARY LINE IS INFILTRATING FROM WESTERN KY
WITH INSTABILITY CONVECTION FORMING OUT AHEAD OF IT. NAM CONTINUES
TO HANDLE THINGS INCONSISTENTLY AND HAVE CONTINUED TO FAVOR THE GFS.
HAVE THEREFORE CONTINUED TO RUN WITH 50 POP THROUGH THE EARLY
EVENING TO ACCOUNT FOR THE APPROACHING LINE.

UPPER RIDGING IN RESPONSE TO AMPLIFYING TROUGH ENTERING THE NORTHERN
PLAINS WILL LEAD TO HOT AND MUGGY CONDITIONS OUT AHEAD OF
APPROACHING COLD FRONT. WITH PLENTY OF LOW LEVEL MOISTURE AND MCSS
TRAVERSING NORTH...HARD NOT TO GO WITH AT LEAST DIURNALLY DRIVEN 30
POPS THROUGH THE SATURDAY TIME FRAME. SEVERE THREAT WILL BE
LOW...DUE TO LACK OF FORCING MECHANISMS...HOWEVER ANY STORM
INTERACTION OR MCS OUTFLOW COULD EASILY CHANGE THAT WITH CURRENT AIR
MASS IN PLACE.

HEAT INDEX VALUES WILL RUN BETWEEN 95 AND 100 ON FRIDAY WITH MORE
LIKE AROUND 100 ON SATURDAY. WILL HIGHLIGHT THIS IN THE HWO AS WELL
AS THE ZONES. LATEST MODEL CONSENSUS IS FOR A FASTER FRONT ARRIVAL.
SHOULD BE SOME GOOD PUSH BEHIND THE BOUNDARY...SO WILL PLAY ALONG
SLIGHTLY. HAVE 40 POPS FOR SATURDAY NIGHT...WITH A 20 TO 30 POP
GRADIENT FROM NW TO SE ON SUNDAY AS DRY AIR RUSHES IN AND FRONT
SHEARS OUT.

EXTENDED...(MONDAY THROUGH THURSDAY)

NICE AIR MASS CHANGE IN STORE FOR THE AREA THROUGH THE MIDDLE OF
NEXT WEEK AS LARGE AREA OF HIGH PRESSURE STAYS ACROSS THE OHIO
VALLEY AND BRINGS A PROLONGED PERIOD OF A NORTHERLY COMPONENT TO THE
WIND. THIS WILL RESULT IN MUCH MORE PLEASANT CONDITIONS ACROSS
EASTERN KENTUCKY. TEMPERATURES WILL MODIFY SLOWLY TOWARD THE END OF
THE NEXT WORKWEEK...AS ANOTHER LOW PRESSURE SYSTEM SLOWLY MOVES EAST
OUT OF THE PLAINS AND WINDS SLOWLY VEER TOWARD THE SOUTH ONCE
AGAIN.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ABE
Hazardous weather outlook, Aug 19, 5:03 AM EDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
503 AM EDT FRI AUG 19 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
503 AM EDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS EASTERN
KENTUCKY. THERE IS THE SLIGHT RISK...MAINLY NORTH OF THE MOUNTAIN
PARKWAY...THAT SOME STORMS COULD BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL THE MAIN THREATS. ANY THUNDERSTORM CARRIES THE
POTENTIAL OF PRODUCING VERY HEAVY RAINFALL.

HIGH HUMIDITY LEVELS WILL COMBINE WITH AFTERNOON TEMPERATURES IN THE
LOWER 90S TO PRODUCE HEAT INDEX VALUES BETWEEN 95 AND 100 DEGREES
ACROSS THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY THROUGH SUNDAY MORNING.
A FEW OF THE STORMS ON SATURDAY MAY REACH SEVERE LEVELS WITH DAMAGING
WINDS AND LARGE HAIL THE MAIN THREATS...ALONG WITH HEAVY RAINFALL.

HEAT INDEX VALUES SATURDAY AFTERNOON WILL CLIMB TO AROUND 100 DEGREES
FOR MOST AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN STORM DAMAGE AND RAINFALL AMOUNTS
TO THE NATIONAL WEATHER SERVICE.

ABE

Nearby

Flash Flood Warnings in Kentucky, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.